Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Computational analysis of steady-state probabilities of M/Ga,b/1 and related nonbulk queues

  • 128 Accesses

  • 23 Citations

Abstract

In their book, Chaudhry and Templeton [6] present a unified approach to many problems on bulk queues. Using their analytical approach, we show how to numerically evaluate steady-state probabilities and moments for number in system (or queue) at each of three time epochs — postdeparture, prearrival and random — for several bulk and nonbulk queues. The approach can be used for other problems in queueing theory, and for similar problems in the theories of dams, inventories, etc. The present study extends the computational results available in tables, such as those produced by Hillier and Yu [12], and has several potential applications. The method proposed is computationally efficient, accurate, and stable. It accommodates high values of the queueing parameters. Sample numerical results and graphs are also presented.

This is a preview of subscription content, log in to check access.

References

  1. [1]

    S.E.A. Allen and P.L.B. Carignan, Queueing theory — A derivation of the length of the queue for the modelE k/E r/1..., Engineering Report, Royal Military College of Canada, Kingston, Ontario (1978).

  2. [ 2 ]

    T.P. Bagchi and J. G.C. Templeton, Numerical Methods in Markov Chains and Bulk Queues, Lecture Notes in Economics and Mathematical Systems (Springer-Verlag, New York, 1972).

  3. [3 ]

    M.L. Chaudhry and B.R.K. Kashyap, unpublished results (1986).

  4. [4]

    M.L. Chaudhry, B.R. Madill and Y. Chaudhry, Steady-state probabilities of some bulk and nonbulk queues — computer results with high parameter values, presented at the XXVI Int. Meeting of TIMS (1984).

  5. [5]

    M.L. Chaudhry, J.L. Jain and J.G.C. Templeton, Numerical analysis for bulk-arrival queueing systems: root-finding and steady-state probabilities in GIr/M/1 queues, Ann. Oper. Res. 8(1987)307.

  6. [6]

    M.L. Chaudhry and J.G.C. Templeton, A First Course in Bulk Queues (Wiley, New York, 1983).

  7. [7]

    S.D. Conte and C. de Boor, Elementary Numerical Analysis (McGraw-Hill, New York, 1972).

  8. [8]

    J.L. Everett, State probabilities in congestion problems characterized by constant holding times, J. Oper. Res. Soc. Am. 1(1953)279.

  9. [9]

    T. Frankel, Tables for Traffic Management and Design, Book 1 — Trunking (Traffic Series) (Lee's abc of the telephone, Illinois, 1976).

  10. [10]

    W.K. Grassmann, The factorization of queueing equations and their interpretation, J. Oper. Res. Soc. 36(1985)1041.

  11. [11]

    W.K. Grassmann and M.L. Chaudhry, A new method to solve steady state queueing equations, Naval Res. Quart. 29(1982)461.

  12. [12]

    F.S. Hillier and O.S. Yu, Queueing Tables and Graphs (Elsevier-North-Holland, New York, 1981).

  13. [13]

    K. Hirasawa, Numerical solutions of bulk queues via imbedded Markov chain. Elect. Eng. (Japan) 91(1971)127.

  14. [14]

    M.F. Neuts, Matrix-Geometric Solutions in Stochastic Models — An Algorithmic Approach (The Johns Hopkins University Press, Baltimore, 1981).

  15. [15]

    E.S. Page, Computers and Congestion Problems, Proc. Symp. on Congestion Theory, eds. W.L. Smith and W.E. Wilkinson (University of North Carolina Press, North Carolina, 1965).

  16. [16]

    L.G. Peck and R.N. Hazelwood, Finite Queueing Tables (Wiley, New York, 1958).

  17. [17]

    W.B. Powell, Stochastic delays in transportation terminals: New results in the theory and applications of bulk queues, Ph.D. dissertation, MIT, Cambridge, MA (1981).

  18. [18]

    W.B. Powell and P. Humblet, The bulk service queue with a general control strategy: Theoretical analysis and a new computational procedure, EES-83-5, Princeton University (1983), Oper. Res., to appear.

  19. [19]

    W.B. Powell, Analysis of vehicle holding and cancellation strategies in bulk arrival, bulk service queues, Trans. Sci. 19(1985)352.

  20. [20]

    W.B. Powell, Iterative algorithms for bulk arrivals, bulk service queues with Poisson and non-Poisson arrivals, Trans. Sci. 20(1986)65.

Download references

Author information

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Chaudhry, M.L., Madill, B.R. & Brière, G. Computational analysis of steady-state probabilities of M/Ga,b/1 and related nonbulk queues. Queueing Syst 2, 93–114 (1987). https://doi.org/10.1007/BF01158395

Download citation

Keywords

  • Roots
  • batch service
  • single server
  • probability distributions